Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 78, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 10, 2011, 6:03 PM CDT for Butler County, Cowley County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2011, 6:03 PM CDT (23:03 UTC)
- Expired
- May 10, 2011, 6:20 PM CDT
- In force
- 17 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Butler County, KS, Cowley County, KS
The radar
The Wichita radar (KICT), 44 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -563 J/kg
- Mixed-layer LCL
- 1936 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
623 WUUS53 KICT 102303 SVRICT KSC015-035-102330- /O.NEW.KICT.SV.W.0078.110510T2303Z-110510T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 603 PM CDT TUE MAY 10 2011 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS... NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 630 PM CDT * AT 558 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES EAST OF UDALL...OR 9 MILES NORTH OF WINFIELD...AND MOVING NORTH AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... DOUGLASS AND AUGUSTA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3773 9702 3765 9672 3736 9693 3739 9710 TIME...MOT...LOC 2303Z 194DEG 44KT 3746 9699 WIND...HAIL <50MPH 1.00IN $$ LAWSON
2 follow-up statements
868 WWUS53 KICT 102313 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 613 PM CDT TUE MAY 10 2011 KSC035-102323- /O.CAN.KICT.SV.W.0078.000000T0000Z-110510T2330Z/ COWLEY KS- 613 PM CDT TUE MAY 10 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COWLEY COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3747 9704 3773 9702 3765 9672 3747 9685 TIME...MOT...LOC 2313Z 194DEG 44KT 3758 9695 $$ KSC015-102330- /O.CON.KICT.SV.W.0078.000000T0000Z-110510T2330Z/ BUTLER KS- 613 PM CDT TUE MAY 10 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL BUTLER COUNTY UNTIL 630 PM CDT... AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR DOUGLASS...OR 19 MILES SOUTH OF EL DORADO... MOVING NORTH AT 50 MPH. LOCATIONS IMPACTED INCLUDE... AUGUSTA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3747 9704 3773 9702 3765 9672 3747 9685 TIME...MOT...LOC 2313Z 194DEG 44KT 3758 9695 WIND...HAIL <50MPH 1.00IN $$ LAWSON
012 WWUS53 KICT 102320 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 620 PM CDT TUE MAY 10 2011 KSC015-102330- /O.CAN.KICT.SV.W.0078.000000T0000Z-110510T2330Z/ BUTLER KS- 620 PM CDT TUE MAY 10 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BUTLER COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. LAT...LON 3747 9704 3773 9702 3765 9672 3747 9685 TIME...MOT...LOC 2320Z 194DEG 44KT 3766 9693 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:10 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 10, 3:10 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 310 PM CDT TUE MAY 10 2011 .DISCUSSION... MAIN FORECAST CONCERNS: THUNDERSTORM/SEVERE WEATHER CHANCES TONIGHT THROUGH THURSDAY. TONIGHT: SHORTWAVE OVER NORTH CENTRAL TX THIS AFTERNOON WILL MOVE NORTHEAST ACROSS SOUTHEAST KS THIS EVENING. THIS FEATURE WILL RESULT IN SCATTERED ELEVATED THUNDERSTORMS EAST OF THE KS TURNPIKE...WITH MUCH MORE ISOLATED ACTIVITY NORTHWEST OF THE TURNPIKE. ISOLATED STRONG STORMS POSSIBLE GIVEN VERY STEEP MID-LEVEL LAPSE RATES AND FAIRLY LARGE SURFACE DEWPOINT DEPRESSIONS. VERY MILD LOWS WILL OCCUR GIVEN HIGH DEWPOINTS AND SOUTHEAST WIND ALLOWING BOUNDARY LAYER MOISTURE TO SURGE NORTHWESTWARD. WEDNESDAY-WEDNESDAY NIGHT: UPPER LOW WILL EJECT OUT OF THE SOUTHERN ROCKIES ACROSS THE CENTRAL PLAINS AS AN UPSTREAM UPPER LOW DIGS OFF THE PACIFIC NORTHWEST COAST. THE GFS HAS COME MORE IN LINE WITH THE NAM/ECMWF REGARDING THE SLOWER EASTWARD PROGRESSION OF THE UPPER LOW. PREFER THE NAM-WRF WITH REGARD TO THE FURTHER WEST DRYLINE PLACEMENT WEDNESDAY GIVEN THE STRONG HEIGHT FALLS SPREADING IN FROM THE SOUTHWEST AND MERIDIONAL MID-UPPER FLOW. SCATTERED THUNDERSTORM CLUSTERS SHOULD ERUPT MIDDAY INTO THE AFTERNOON NEAR THE TRIPLE POINT IN WEST-CENTRAL KS...AND ALONG SW-NE ORIENTED STATIONARY FRONT EXTENDING NEWD FROM THE TRIPLE POINT. UPPER SUPPORT AND LOW-LEVEL MOISTURE CONVERGENCE SHOULD BE MAXIMIZED IN THAT REGION. OTHER MORE ISOLATED-WIDELY SCATTERED STORMS SHOULD DEVELOP ALONG DRYLINE FROM TRIPLE POINT SOUTHWARD INTO WESTERN OKLAHOMA. SHEAR/INSTABILITY COMBINATION SUPPORTS SUPERCELL-TYPE STORMS. THE MOST CONCENTRATED SEVERE WEATHER LOOKS TO TARGET FROM THE TRIPLE POINT AREA NORTHEASTWARD ALONG THE FRONT. HIGHEST SEVERE PROBABILITIES IN OUR AREA...IN PART DUE TO NARROW INSTABILITY CORRIDOR AND ANTICIPATED NORTHEASTERLY STORM MOTION VECTORS...LOOKS TO BE ALONG/WEST OF A SALINA TO ANTHONY LINE. WILL MENTION SEVERE IN GRIDS THERE. DRYLINE CONVERGENCE PROGGED TO WEAKEN AFTER 03Z/THURS AND THEREFORE PRECIPITATION CHANCES (AND SEVERE CHANCES) WILL DIMINISH LATE WED NIGHT. HAVE LOWERED POPS IN SOUTH CENTRAL KS WITH LEAST COVERAGE EXPECTED THERE. THURSDAY-FRIDAY: THE UPPER LOW WILL GRADUALLY MOVE EASTWARD ACROSS KANSAS INTO MISSOURI. A FEW SURFACE-BASED STRONG-SEVERE STORMS COULD FIRE IN SOUTHEAST KS THURS PM WITH REMNANT LOW-LEVEL MOISTURE/SOUTHERLY LOW-LEVEL FLOW AHEAD OF THE DRYLINE AND SOUTHWESTERLY MID-LEVEL FLOW OF 45 KT. OTHERWISE...WRAP-AROUND CLOUDINESS/SHOWER CHANCES WILL AFFECT MAINLY CENTRAL KS DURING BOTH DAYS. GRADUALLY COOLER AIR WILL INFILTRATE OUR AREA AS THE UPPER LOW MOVES THROUGH. SATURDAY-TUESDAY: UPPER LOW WILL DUMBELL ITS WAY INTO THE SOUTHEASTERN STATES WHILE THE UPSTREAM TROF PUSHES INTO THE WESTERN STATES. A PIECE OF ENERGY WILL DROP SOUTHEASTWARD FROM THE NORTHERN PLAINS ACROSS THE MIDWEST TO FURTHER REINFORCE THE UPPER LOW IN THE EAST...SATURDAY NIGHT INTO SUNDAY. THIS FEATURE COULD RESULT IN A FEW LIGHT SHOWERS IN EASTERN KS SUNDAY. OTHERWISE...THE REMAINDER OF THIS PERIOD LOOKS DRY. SLIGHTLY COOLER THAN NORMAL TEMPERATURES THIS WEEKEND WILL GRADUALLY MODERATE TO CLOSER TO NORMAL EARLY NEXT WEEK. JMC && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD. A LEAD MINOR SHORTWAVE ALOFT ACROSS WEST TEXAS IS PROGGED TO MOVE NORTH ACROSS THE AREA THIS EVENING/EARLY TONIGHT...WITH A CONDITIONAL CHANCE FOR CONVECTION. HOWEVER RATHER WARM MID-LEVEL TEMPERATURES SHOULD LIMIT ANY CONVECTION. FOR NOW WILL RELEGATE MENTION TO VCSH IF ANY AT TERMINALS. AN AREA OF MVFR CIGS MAY DEVELOP IN MOIST SOUTHERLY FLOW EAST OF DRYLINE FRONT AROUND DAWN AND COULD IMPACT SOUTH CENTRAL KANSAS NEAR OR JUST AFTER SUNRISE. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 88 58 79 / 20 20 40 10 HUTCHINSON 66 88 57 77 / 20 20 40 20 NEWTON 67 88 59 78 / 20 20 40 20 ELDORADO 68 88 63 78 / 30 20 40 10 WINFIELD-KWLD 69 88 61 80 / 30 20 40 10 RUSSELL 64 83 53 72 / 20 60 60 40 GREAT BEND 64 86 53 72 / 20 60 60 30 SALINA 67 87 57 77 / 20 40 60 30 MCPHERSON 66 88 57 77 / 20 20 40 20 COFFEYVILLE 70 85 64 81 / 40 40 60 30 CHANUTE 69 85 64 80 / 40 40 60 30 IOLA 69 85 64 80 / 40 40 60 30 PARSONS-KPPF 70 85 64 81 / 40 40 60 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 10, 3:45 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT TUE MAY 10 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 345 PM CDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ACROSS CENTRAL KANSAS...GENERALLY ALONG AND WEST OF HIGHWAY 14...OR WEST OF A LINCOLN TO LYONS TO ANTHONY LINE. LOCALLY GUSTY WINDS TO 50 MPH WILL BE POSSIBLE. THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT ACROSS MUCH OF THE AREA...WITH THE BEST CHANCE BEING EAST OF THE KANSAS TURNPIKE. A STRONG STORM WITH GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND MIDDAY WEDNESDAY FROM WEST CENTRAL THROUGH NORTH CENTRAL KANSAS...AFFECTING THE AREA WEST OF HIGHWAY 14. OTHER WIDELY SCATTERED SEVERE STORMS ARE EXPECTED TO DEVELOP MID TO LATE AFTERNOON SOUTHWARD ALONG A DRYLINE FROM SOUTHWEST AND SOUTH CENTRAL KANSAS INTO WESTERN OKLAHOMA. THESE STORMS COULD IMPACT THE AREA MAINLY WEST OF I-135. THE THREATS FROM THESE STORMS WILL BE DAMAGING WINDS...HAIL TO 2 INCHES IN DIAMETER...AND POSSIBLY A TORNADO OR TWO. STORM MOTION WILL BE GENERALLY NORTHEASTWARD AT 40 MPH. THE CHANCE OF THUNDERSTORMS AND SEVERE WEATHER WILL DIMINISH LATE WEDNESDAY NIGHT. THERE IS A SMALL CHANCE OF THUNDERSTORMS THURSDAY ACROSS CENTRAL AND SOUTHEASTERN KANSAS. SOME OF THE STORMS IN THE SOUTHEAST COULD BE STRONG WITH GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER...STORM SPOTTERS MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING...MAINLY WEST OF I-135. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, May 10, 5:55 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 555 PM CDT TUE MAY 10 2011 KSZ093-102330- COWLEY- 555 PM CDT TUE MAY 10 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 554 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF UDALL...OR 6 MILES NORTHWEST OF WINFIELD...AND MOVING NORTH AT 45 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.